Volume 73 Supplement 1

Methods in Epidemiology Symposium

Open Access

Drug interactions with QT-prolonging antibiotics: an epidemiological study in community pharmacies

  • Eline Vandael1,
  • Chantal Leirs2,
  • Margaux Claes3,
  • Amelie Matheve3,
  • Elien Verbeeck3,
  • Delphine Demeyer3 and
  • Veerle Foulon4
Archives of Public HealthThe official journal of the Belgian Public Health Association201573(Suppl 1):P42

https://doi.org/10.1186/2049-3258-73-S1-P42

Published: 17 September 2015

Background

More than 170 drugs of different therapeutic classes are linked with a prolongation of the QTc-interval, which in rare cases can lead to Torsade de Pointes (TdP) and sudden cardiac death. The risk is especially high in patients with other risks factors for QTc-prolongation or when two or more QTc-prolonging drugs are combined.

Aims

To investigate the use of QT-prolonging antibiotics, concomitant risk factors for QT-prolongation and the current management of these interactions in community pharmacies.

Methods

An epidemiological study on data of a dispensing database of Flemish community pharmacies (Surplus network; N=100) was performed. The patients who received a QT-prolonging antibiotic in the last week of May 2014 were selected and their medication histories (February-May 2014) were screened for other QT-prolonging drugs and concomitant risk factors (summarized in a risk score: = 65 years, female, cardiovascular disease, diabetes, thyroid disturbances, each 1 point; potassium-lowering diuretics: 3 points; antiarrhythmic drugs: 4 point). Furthermore, the management of QT-signals by the pharmacist was analyzed.

Results

In the study period, 928 patients (56.4% females, median age 55.5 years) received a QT-prolonging antibiotic (especially azithromycin, cipro/moxifloxacin). Of these patients, 313 (33.7%) were synchronously treated with another QT-prolonging drug (of whom 67 patients with a drug with a known risk of TdP). Moreover, 107 of the 313 patients (34.2%) had a risk score =5. A drug-drug interaction signal only turned up in 5 (of the 67) patients (because the warning system was turned off in most pharmacies) and the general practitioner was only contacted in one of these cases.

Conclusion

There is a high prevalence of interactions with QT-prolonging antibiotics in community pharmacies. However, the management and awareness of these interactions is limited. We are currently developing a decision support system to help pharmacists handling these interactions.

Authors’ Affiliations

(1)
KU Leuven
(2)
Escapo NV
(3)
2nd Master Pharmaceutical Care, Faculty of Pharmaceutical Sciences, KU Leuven
(4)
Departement Pharmaceutical and Pharmacological Sciences, KU Leuven

Copyright

© Vandael et al. 2015

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Advertisement